What are the long-term effects of using diphenhydramine?


Quick Answer

Use of diphenhydramine over a long period of time can cause users to develop a tolerance to it, making increasingly larger doses necessary, warns Everyday Health. Because it has a drying effect, long-term use may also cause dry mouth, constipation, urinary retention, dry eyes or other uncomfortable symptoms. Users with health conditions such as glaucoma, asthma, BPH, urinary tract obstruction or cardiovascular disease should exercise caution when using diphenhydramine.

Continue Reading

Full Answer

Diphenhydramine is an over-the-counter antihistamine that relieves symptoms of hay fever, allergies and the common cold, explains Everyday Health. Due to its common side effect of drowsiness, many people use it as a sleep aid as well. Using other antihistamines, including topical ones, in addition to diphenhydramine can cause excessive drowsiness. Diphenhydramine interacts with drugs such as sedatives, Valium, anxiety medication, prescription pain medication and alcohol. Users of these drugs should avoid using diphenhydramine due to possible problems with interaction.

Common side effects of diphenhydramine include drowsiness, dizziness, nausea, headache or loss of appetite, reports Everyday Health. Serious side effects include vision changes, trouble breathing or trouble passing urine. If these symptoms occur, the user should stop taking diphenhydramine and seek medical attention. Overdose may cause symptoms of blurred vision, seizure, confusion, loss of consciousness and, especially in children, excitability.

Learn more about Side Effects

Related Questions